Kentucky, 2018

Flash Flooding and Flood in Kentucky, August 11, 2018

August 11, 2018 · NWS ILN · 8 events in 3 counties and zones

Scattered thunderstorms developed in the vicinity of a cold front. The thunderstorms produced heavy rain, which produced some flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$19,000
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILN wrote it up.

Scattered thunderstorms developed in the vicinity of a cold front. The thunderstorms produced heavy rain, which produced some flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before the first event at Aug 11, 12:59 PM EST, 1 hour 36 minutes earlier.

Area forecast discussion, Aug 11, 12:59 PM EST, 1 hour 36 minutes before
Area Forecast Discussion
National Weather Service Wilmington OH
159 PM EDT Sat Aug 11 2018

.SYNOPSIS...
A cold front will sag southward across the region today. An
upper low will keep off and on precipitation chances in the
forecast through Tuesday. Another system will approach for
Wednesday into Thursday bringing additional thunderstorm chances
to the region.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
Concern for today will be heavy rain potential and flash
flooding. A cold front along with a weak area of low pressure
will slowly sag southeast. In addition an upper level
disturbance will approach the region. This will allow for
several clusters of thunderstorms. Moisture transport vectors
indicate some concern for flash flooding across the Tri-State
and along other portions of the Ohio River area. Will continue
to keep heavy rain in the forecast and mention the flash flood
threat in the HWO. There is a low concern for isolated damaging
winds from collapsing storms primarily across southern portions
of the forecast area where DCAPE values are higher during the
afternoon hours.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM SUNDAY/...
As the frontal boundary shifts to the south expect the more
widespread precipitation to decrease. Some lighter and more
isolated precipitation will still be possible tonight into
Sunday associated with an upper level low. Went close to
guidance for temperatures during the short term period.

&&

.LONG TERM /SUNDAY NIGHT THROUGH SATURDAY/...
Upper low over eastern Ohio at the beginning of the period will move
into the Appalachians by Tuesday. Still could be some diurnal
showers and thunderstorms on both Monday and Tuesday as energy
rotates around this low with the better chance in central Ohio.

Next short wave will move into the mid Mississippi Valley on
Wednesday and track across the region Wednesday night into Thursday.
Associated surface low will stay west and north of the area.
However, warm front in advance of the low will lift across the area
Wednesday bringing a chance of showers and thunderstorms. Trailing
cold front will move into the region Thursday although it will be
weakening and may not clear the area. However, the chance for
precipitation will increase with this second boundary along with the
upper support. Uncertainty increases for the end of the week
regarding timing and amplitude of subsequent short wave. With
remnant boundary potentially in the area, it seems that there will
be a continued chance of showers and thunderstorms.

Temperatures will be above normal until late in the week when clouds
and precipitation may bring highs back closer to seasonal values
although lows will remain warm.

&&

.AVIATION /18Z SATURDAY THROUGH THURSDAY/...
Upper level energy digging into the central Great Lakes will
push weak low pressure and a frontal boundary near and along the
Ohio River southeast through this evening. Showers and
thunderstorms will be most numerous for the KILN/KCVG/KLUK
terminals and have this handled this with MVFR/IFR conditions
with thunderstorms/heavy rain. Farther north, some lingering
MVFR conditions with mainly showers can be expected until about
21Z, then skies should clear.

For tonight, the cold front will move away to the southeast
while an upper level closed low develops over Lakes Erie. Skies
will become mostly clear. Models indicate that stratus and/or
at least patchy fog may develop along and south of the Ohio
River. This should stay just south of all TAF sites, except
KLUK, which could develop some river fog. Have placed an IFR
visibility restriction at KLUK for now.

On Sunday, the center of the upper level closed low will drift
slowly south over eastern Ohio. Diurnal heating will bring at
least scattered cumulus clouds to the region. Max day time
instability and the proximity of the low may pop an afternoon to
early evening shower/storm. Coverage is too small to place in
the terminals at this time.

OUTLOOK...Thunderstorms will be possible on Wednesday and
Thursday.

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
OH...None.
KY...None.
IN...None.

&&

SYNOPSIS...Hickman/Novak
NEAR TERM...Hickman/Novak
SHORT TERM...Novak
LONG TERM...
AVIATION...Hickman
Hazardous weather outlook, Aug 11, 10:37 AM EST, 3 hours 58 minutes before
Hazardous Weather Outlook
National Weather Service Wilmington OH
1137 AM EDT Sat Aug 11 2018

INZ058-059-066-073>075-080-KYZ089>100-OHZ070>072-077>082-088-121200-
Fayette IN-Union IN-Franklin IN-Ripley-Dearborn-Ohio-Switzerland-
Carroll-Gallatin-Boone-Kenton-Campbell-Owen-Grant-Pendleton-Bracken-
Robertson-Mason-Lewis-Butler-Warren-Clinton-Hamilton-Clermont-Brown-
Highland-Adams-Pike-Scioto-
1137 AM EDT Sat Aug 11 2018

This Hazardous Weather Outlook is for East Central Indiana,
Southeast Indiana, Northeast Kentucky, Northern Kentucky, South
Central Ohio and Southwest Ohio.

.DAY ONE...This Afternoon and Tonight.

Clusters of thunderstorms will move across the area today. Flash
flooding will be possible this afternoon into the early evening
hours. Isolated damaging wind gusts will also be a possibility.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

INZ050-OHZ026-034-035-042>046-051>056-060>065-073-074-121200-
Wayne-Hardin-Mercer-Auglaize-Darke-Shelby-Logan-Union OH-Delaware-
Miami-Champaign-Clark-Madison-Franklin OH-Licking-Preble-Montgomery-
Greene-Fayette OH-Pickaway-Fairfield-Ross-Hocking-
1137 AM EDT Sat Aug 11 2018

This Hazardous Weather Outlook is for East Central Indiana, Central
Ohio, South Central Ohio and West Central Ohio.

.DAY ONE...This Afternoon and Tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Aug 11, 12:28 PM EST, 2 hours 7 minutes before
Special Weather Statement
National Weather Service Wilmington OH
128 PM EDT SAT AUG 11 2018

OHZ088-111800-
Scioto OH-
128 PM EDT SAT AUG 11 2018

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN SCIOTO COUNTY UNTIL
200 PM EDT...

At 128 PM EDT, radar indicated a strong thunderstorm over
Wheelersburg, moving east at 25 mph.

STORM HAZARDS INCLUDE...
Winds to 40 mph...
One half inch diameter hail...

Locations impacted include...
Wheelersburg, Greenup, Sciotodale, Franklin Furnace, Powellsville,
Lyra and Haverhill.

To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.

LAT...LON 3857 8282 3860 8285 3866 8286 3869 8288
      3874 8287 3875 8288 3879 8283 3873 8270
      3868 8271 3868 8276 3864 8277 3860 8274
      3857 8281
TIME...MOT...LOC 1728Z 292DEG 21KT 3872 8289

Hatzos
Special weather statement, Aug 11, 1:16 PM EST, 1 hour 19 minutes before
Special Weather Statement
National Weather Service Wilmington OH
216 PM EDT SAT AUG 11 2018

KYZ100-111845-
Lewis KY-
216 PM EDT SAT AUG 11 2018

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL LEWIS COUNTY UNTIL 245
PM EDT...

At 216 PM EDT, radar indicated a strong thunderstorm over Vanceburg,
moving east at 30 mph.

STORM HAZARDS INCLUDE...
Winds to 40 mph...
One half inch diameter hail...

Locations impacted include...
Vanceburg, Camp Dix, Stricklett, Rexton, Kinniconick, Tannery and
Garrison.

To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.

LAT...LON 3841 8324 3843 8335 3854 8343 3864 8338
      3863 8332 3861 8332 3860 8330 3862 8327
      3859 8308 3854 8312 3854 8314 3850 8317
      3849 8319 3846 8320 3845 8321 3844 8321
      3843 8324
TIME...MOT...LOC 1816Z 291DEG 26KT 3855 8333

Hatzos
Special weather statement, Aug 11, 1:31 PM EST, 1 hour 4 minutes before
Special Weather Statement
National Weather Service Wilmington OH
231 PM EDT SAT AUG 11 2018

OHZ070-071-077-078-111900-
Hamilton OH-Clermont OH-Warren OH-Butler OH-
231 PM EDT SAT AUG 11 2018

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN HAMILTON...
SOUTHEASTERN BUTLER...NORTHWESTERN CLERMONT AND SOUTHWESTERN WARREN
COUNTIES UNTIL 300 PM EDT...

At 231 PM EDT, radar indicated a strong thunderstorm over
Wetherington, moving east at 20 mph.

STORM HAZARDS INCLUDE...
Winds to 40 mph...
One half inch diameter hail...

Locations impacted include...
Middletown, Mason, Lebanon, Sharonville, Monroe, Blue Ash, Loveland,
Springdale, Montgomery, West Chester, Kings Island, Sixteen Mile
Stand, Olde West Chester, Four Bridges, Highpoint, Remington,
Wetherington, Brecon, The Village of Indian Hill and South Lebanon.

This includes the following Interstates...
 I-71 in Ohio between mile markers 15 and 31.
 I-75 in Ohio between mile markers 17 and 30.

To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.

LAT...LON 3930 8447 3948 8439 3942 8417 3923 8419
      3922 8434
TIME...MOT...LOC 1831Z 291DEG 17KT 3936 8436

Hatzos
Local storm report, Aug 11, 2:05 PM EST, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
305 PM EDT SAT AUG 11 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0245 PM     HAIL             3 WSW MASON             39.34N 84.36W
08/11/2018  E0.75 INCH       BUTLER             OH   TRAINED SPOTTER

&&

HATZOS
Local storm report, Aug 11, 2:07 PM EST, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
307 PM EDT SAT AUG 11 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0200 PM     HEAVY RAIN       4 NNW DOWNTOWN COLUMBUS 40.01N 83.03W
08/11/2018  M2.21 INCH       FRANKLIN           OH   COCORAHS

            MEASURED FROM 915 AM EDT TO 2 PM EDT.

&&

HICKMAN
Special weather statement, Aug 11, 2:09 PM EST, 26 minutes before
Special Weather Statement
National Weather Service Wilmington OH
309 PM EDT SAT AUG 11 2018

KYZ093-OHZ078-111945-
Campbell KY-Clermont OH-
309 PM EDT SAT AUG 11 2018

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL CAMPBELL AND CENTRAL
CLERMONT COUNTIES UNTIL 345 PM EDT...

At 309 PM EDT, radar indicated a strong thunderstorm over
Withamsville, moving east at 15 mph.

STORM HAZARDS INCLUDE...
Winds to 40 mph...
One half inch diameter hail...

Locations impacted include...
Amelia, Bethel, New Richmond, Williamsburg, Batavia, Withamsville,
Coldstream, Mentor, California, Clermont County Airport, Lindale,
Saltair, East Fork State Park, New Palestine, Nicholsville,
Blairsville, Willowville, Bantam, Mount Carmel and Summerside.

To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.

LAT...LON 3900 8437 3904 8434 3902 8432 3907 8431
      3913 8427 3908 8404 3892 8407 3886 8426
TIME...MOT...LOC 1909Z 283DEG 14KT 3903 8427

Hatzos

The radar

The Cincinnati radar (KILN), 103 km away, was scanning. The volume nearest the first event began at 19:32 UTC.

Open the radar archive at this moment

Event by event

4 flash flood, 3 thunderstorm wind, 1 flood. Local standard time, as filed.

Flash Flood, Lewis

When
August 11, 2:35 PM EST to 4:35 PM EST
Where
Lewis County, 1.48 mi SSW of Ferry Vanceburg to 1.83 mi SSW of Ferry Vanceburg
Cause
Heavy Rain
Reported by
State Official
Coordinates
38.580, -83.330

Water was reported flowing over a portion of KY-59.

Flash Flood, Lewis

When
August 11, 2:35 PM EST to 4:35 PM EST
Where
Lewis County, Concord to 0.44 mi NW of Concord
Cause
Heavy Rain
Reported by
State Official
Coordinates
38.680, -83.480

Water was flowing over a portion of KY-8 near Concord.

Thunderstorm Wind, Boone

When
August 11, 3:22 PM EST to 3:32 PM EST
Where
Boone County, 0.87 mi NW of Burlington
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
State Official
Coordinates
39.040, -84.730

A tree was knocked down near the 5000 block of Idlewilde Road.

Flash Flood, Lewis

When
August 11, 4:15 PM EST to 6:15 PM EST
Where
Lewis County, 0.88 mi SE of Carrs to 0.85 mi NNW of Queens
Cause
Heavy Rain
Property damage
$15,000
Reported by
Newspaper
Coordinates
38.640, -83.410

A water line was washed out along Quicks Run Road about 2 miles from KY-8.

Thunderstorm Wind, Bracken

When
August 11, 4:15 PM EST to 6:15 PM EST
Where
Bracken County, Milford
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
38.580, -84.150

A couple of trees were knocked down along KY-19 in the southern part of the county.

Thunderstorm Wind, Boone

When
August 11, 4:35 PM EST to 6:35 PM EST
Where
Boone County, 0.54 mi W of Rabbit Hash
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
State Official
Coordinates
38.930, -84.840

A tree was knocked down in the 4000 block of Lower River Road.

Flash Flood, Bracken

When
August 11, 5:30 PM EST to 7:30 PM EST
Where
Bracken County, 0.32 mi NE of Milford to 0.67 mi ENE of Milford
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
38.583, -84.146

Water was reported rushing over a portion of Santa Fe Road.

Flood, Lewis

When
August 11, 6:00 PM EST to 8:00 PM EST
Where
Lewis County, 1.48 mi SSW of Quincy
Cause
Heavy Rain
Reported by
State Official
Coordinates
38.600, -83.140

Water was reported over Montgomery Road near Garrison.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2018Every state in 2018This day in weather historyWarnings in Kentucky, August 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 764530, 764531, 764535, 764532, 764536, 764537, 764533, 764534.